Louisiana, 2016

Damaging Wind in Louisiana, September 5, 2016

September 5, 2016 · NWS LIX · 1 event in 1 county or zone

A trough of low pressure over southeast Louisiana aided the development of thunderstorms during the morning hours. One report of wind damage was received from the New Orleans area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A trough of low pressure over southeast Louisiana aided the development of thunderstorms during the morning hours. One report of wind damage was received from the New Orleans area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 5, 6:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 5, 6:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
759 AM CDT MON SEP 5 2016

...SOUNDING DISCUSSION...
Moisture is high in the sounding this morning. The PW of 2.4
inches is the same level as yesterday evening and at the daily
max in the SPC climatology. This gives tropical expectations for
the day. There is 1400 J/KG of mixed layer CAPE in a long and
skinny profile. Winds are variable through the profile so storms
will have slow movement or even be stationary. Very heavy rain and
localized flooding is possible. Limitations that might keep storms
from getting too strong could be the low convective temperature of
85 F and heavy showers already along coastal areas.

Krautmann

&&

.PREV DISCUSSION... /issued 350 AM CDT MON SEP 5 2016/

SHORT TERM...
Two things stand out on the meso plots this morning. Both are very
weak. The first is an inverted trough stretching from SE TX to SE
LA. The second is a front stretching from the large sfc low just
off the coast of the northeast conus to Florida where it becomes
more of an 850mb front and trailing off near coastal Mississippi.
These two features meet over the northern gulf just off the coast
of Mississippi. These two features will cause sh/ts currently over
the gulf waters just south of Mississippi to be maintained through
the morning hours with some of this activity moving inland well
before sunrise. More activity will develop as the day progresses
and the current forecast shows this scenario unfolding very well.
Deep moisture is still evident with this area and could cause more
flooding of low lying and poorly drained areas.

The 850mb front will progress westward later this morning causing
the tail end of the front and inverted trough to move inland.
This will cause the front to act a lot like a back door front
bringing deep dry air in the mid levels effectively shutting off
the rain making process from east to west starting at sunset
Tuesday in Jackson County and spreading across the northern gulf
coast through Tuesday night. Very low chances of rain Wednesday
and Thursday will be replaced with much better chances by Saturday
through the start of the new week with Friday being a transition
day as deeper moisture is introduced via a tropical wave that will
move west across the gulf by the weekend.

AVIATION...

Some patchy fog and low cigs are ongoing at a few terminals this
morning leading to periods MVFR and IFR conditions. This should
quickly change and mix out as the sun rises this morning. VFR
conditions should prevail for most of the morning hours before
afternoon convection once again breaks out after 18Z and this will
lead to periods of MVFR to IFR conditions. Outside of convection
VFR conditions should prevail. 13/MH

MARINE...

High pressure builds in this week and will produce southeast flow of
around 10 knots in place through the period. Seas of 3 feet or less
can be expected.  Scattered morning showers could produce isolated
brief waterspouts this morning and Tuesday morning.

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  73  91  71 /  50  20  40  10
BTR  93  73  90  71 /  60  20  40  10
ASD  90  78  89  76 /  60  20  30  10
MSY  89  79  89  77 /  60  20  40  10
GPT  88  80  89  77 /  60  20  30  10
PQL  89  77  89  75 /  60  20  30  10

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Sep 5, 4:10 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 AM CDT MON SEP 5 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-052215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
510 AM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME
STRONG AND PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY...WITH ONLY ISOLATED
THUNDERSTORMS POSSIBLE DURING THE REMINDER OF THE WEEK. A FEW
STORMS ON TUESDAY COULD BECOME STRONG AND PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 5, 8:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
902 AM CDT MON SEP 5 2016

LAZ066>068-051445-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER TERREBONNE-
902 AM CDT MON SEP 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAFOURCHE
AND SOUTHEASTERN TERREBONNE PARISHES...

AT 902 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES EAST OF LEEVILLE TO NEAR GOLDEN
MEADOW TO COCODRIE. MOVEMENT WAS NORTH AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GALLIANO...CUT OFF...GOLDEN MEADOW...LEEVILLE...DULAC...COCODRIE...
CHAUVIN...MONTEGUT...LUMCON CENTER BUOY AND TAMBOUR BAY BUOY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 2938 9082 2950 9029 2943 9000 2928 8993
      2936 9007 2927 8995 2929 8999 2933 9010
      2921 9008 2922 9010 2919 9007 2920 9009
      2928 9035 2931 9034 2922 9041 2935 9044
      2914 9071
TIME...MOT...LOC 1402Z 174DEG 5KT 2925 9005 2931 9028 2923 9065

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
September 5, 9:00 AM CST
Where
Orleans County, 1.83 mi ESE of (New)lkfrnt Arpt New
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.038, -90.003

Roof damage was reported to one home in East New Orleans.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657210.